North Dakota, 2011

Hail in North Dakota, July 19, 2011

July 19, 2011 · NWS BIS · 1 event in 1 county or zone

A cluster of diurnal thunderstorms moving into southwest North Dakota prompted the issuance of several severe thunderstorm warnings. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cluster of diurnal thunderstorms moving into southwest North Dakota prompted the issuance of several severe thunderstorm warnings. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 1:17 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 1:17 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG
THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE
LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES
THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT
ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST
WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW
AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA
AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG
INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE
ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST
LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING
ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN
NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD
OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE
MORE LIKELY MODE.

ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW
40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND
SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE
SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL.

.LONG TERM...THURSDAY THROUGH TUESDAY...

THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY
AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH
APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH
CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY
NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE
80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE
60S.

THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES
EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR
HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE
60S.

&&

.AVIATION...

HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH
CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK.
EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE
MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A
SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND
BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS
RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER
CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/
WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046.

HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043.

&&

SHORT TERM...WAA
LONG TERM....JV
AVIATION...BPN
Hazardous weather outlook, Jul 19, 2:36 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT TUE JUL 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON
WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT
WAVE.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND
CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND
HEADLINES.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

NH

The radar

The Bismarck radar (KBIS), 224 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Golden Valley

When
July 19, 4:37 PM MST to 4:43 PM MST
Where
Golden Valley County, 14.81 mi ESE of Golva
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.650, -103.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331589.